Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Diagnosed pneumonia, elevated troponins, diabetes, hypertension and diarrhea. Recommended conservative management. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Severe Diarrhea - - - -
Background: My mum 92 and independently in decent health was hospitalized recently for most responsible diagnosis of pneumonia. Other diagnoses include: elevated troponins, diabetes (was taking Metformin previously for this), hypertension (was taking Adalat and Norvasc previously for this), anemia (taking ferrous gluconate to repair her stomach lining for watermelon stomach treatments and keep hemoglobin levels up), TIA, aortic stenosis, left bundle branch block. While in hospital, her heart medication was changed from Adalat to Metoprolol Tartrate for the aortic stenosis. It was explained that Adalat, which she has been taking for 15 years, works against the aortic stenosis. While hospital, she improved steadilly, and at time of discharge after 6 days on XXXXXXX 13th, she was close to her previous baseline and respiratory status returned to normal function.
She saw a cardiologist for the elevated troponin and was recommended medical management. She has no chest pain and is stable from cardiovascular point of view. Lastly, she has chronic history of GI concerns and known to have a watermelon stomach and has had previous GI bleeds. GI was consulted. They recommended conservative management. She received 2 units of blood while in hospital to raise her hemoglobin levels and is now stable. Her discharge medications included: Pantoloc 40 mg p.o. once daily, ferrous gluconate 300 mg p.o. once daily, Metformin 1000 mg p.o. b.i.d., Lipitor 20 mg p.o. once daily, ED-ASA 81 mg p.o. once daily, Metoprolol 12.5 mg b.i.d twice daily., Hydrochlorothiazide 12.5 mg p.o. b.i.d., Norvasc 5 mg p.o. once daily. This is quite an increase in medication from her previous which was only Adalat, Metformin, Norvasc and Ferrous Gluconate all of which were formally in conservative doses. Last week, her GP cancelled the hydrochlorothiazide, changed Metformin 500 mg to twice daily, and added Vit. D because her levels are very low. Here is the concern - after 6 days being out of hospital, she developed severe diarrhea 4 days ago, having a bowel movement with every urination 8-10 times a day. Yesterday on the 4th day, her BMs stabilized in the morning, but resumed again at midnight. Could the cause be Metoprolol - the medication she changed to. We also believe the pharmacist may have dispensed a tablet that is higher dosage than can be cut to 2 doses twice per day totalling 12.5 mg. We think our mum has been receiving 12.5 mg twice per day totalling 25 mg per day. Do you have any advice?
Posted Sun, 14 Jul 2013 in General Health
Answered by Dr. Chakravarthy Mazumdar 1 hour later

I have read your concern/question and will do the best I can to answer.

It sounds like your mother has many medical problems and is on multiple medications. In regards to her ongoing gastrointestinal issues i.e., diarrhea. Infectious diarrhea does not typically come and go as you described. Any change in medication or dosage could cause diarrhea.

The best thing to do is to call her family physician, who likely knows her best. If she doesn't have any fevers, chills, mucus or blood in her stool then you could try one of the over the counter anti diarrhea medications until you can get her in to see her family physician.

The lack of fevers, chills, mucus or blood in the stool would make it very unlikely this is an infectious diarrhea and more likely it's related to new medications or an increase in her dosage.

I hope this helps and I have answered your question. If you have any further questions I will be happy to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor